Alert archive / Wisconsin / Flash Flood Warnings in 2019
Flash Flood Warning 5, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Jul 1, 2019, 4:36 AM CDT for Grant County, Wisconsin. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2019, 4:36 AM CDT (09:36 UTC)
- Expired
- Jul 1, 2019, 7:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Grant County, WI
The radar
The La Crosse radar (KARX), 101 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 5:03 AM CDT | HEAVY RAIN 2.08 | 1 Ene Boscobel, WI | MESONET STATION BBLW3 BOSCOBEL. |
| Jul 1, 5:40 AM CDT | FLASH FLOOD | 5 S Blue River, WI | MUDSLIDE REPORTED ON COUNTY M. |
| Jul 1, 5:45 AM CDT | FLASH FLOOD | 4 Se Ellenboro, WI | WATER OVER THE ROAD ON COUNTY ROAD B. RELAY FROM PUBLIC. |
| Jul 1, 5:45 AM CDT | HEAVY RAIN 1.43 | Fennimore, WI | MESONET STATION FENMR FENNIMORE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 64 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2131 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.4
The text
As transmitted.
679
WGUS53 KARX 010936
FFWARX
WIC043-011230-
/O.NEW.KARX.FF.W.0005.190701T0936Z-190701T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
436 AM CDT Mon Jul 1 2019
The National Weather Service in La Crosse has issued a
* Flash Flood Warning for...
Northeastern Grant County in southwestern Wisconsin...
* Until 730 AM CDT.
* At 432 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar indicates up to three
inches of rain have already fallen. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Platteville, Boscobel, Fennimore, Preston, Arthur, Montfort,
Livingston, Ellenboro, Blue River, Stitzer.
* Expect rapid rises on the Platte and Little Platte rivers this
morning in the eastern part of Grant County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4295 9065 4312 9075 4317 9069 4317 9066
4321 9055 4321 9049 4309 9043 4269 9043
4268 9066
$$
Baumgardt2 follow-up statements
213
WGUS73 KARX 011051
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
551 AM CDT Mon Jul 1 2019
WIC043-011230-
/O.CON.KARX.FF.W.0005.000000T0000Z-190701T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant WI-
551 AM CDT Mon Jul 1 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR
NORTHEASTERN GRANT COUNTY...
At 546 AM CDT, local law enforcement reported a mudslide on County
M, between County Roads G and T, in northern Grant County, about 5
miles south of Blue River. Radar indicates 3 to 5 inches of rain has
fallen overnight in the warned area.
If heading out this morning within the warned area, expect to
encounter flash flooding along creeks and streams.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation
and other loose materials.
Some locations that will experience flooding include...
Platteville, Boscobel, Fennimore, Preston, Arthur, Montfort,
Livingston, Ellenboro, Blue River, Union, Highway 61 And County T,
Stitzer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4295 9065 4312 9075 4317 9069 4317 9066
4321 9055 4321 9049 4309 9043 4269 9043
4268 9066
$$
Baumgardt937
WGUS73 KARX 011237
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
737 AM CDT Mon Jul 1 2019
WIC043-011245-
/O.EXP.KARX.FF.W.0005.000000T0000Z-190701T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant WI-
737 AM CDT Mon Jul 1 2019
...THE FLASH FLOOD WARNING FOR NORTHEASTERN GRANT COUNTY HAS
EXPIRED...
The Flash Flood Warning for Grant county has been replaced with an
Areal Flood Warning until 415 pm. Water issues will continune
through the day along creeks, rivers, and streams. Some mudslides
are expected as well.
LAT...LON 4295 9065 4312 9075 4317 9069 4317 9066
4321 9055 4321 9049 4309 9043 4269 9043
4268 9066
$$
BaumgardtWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 2:23 AM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 1, 2:23 AM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
223 AM CDT Mon Jul 1 2019
.SHORT TERM...(Today and tonight)
Issued at 223 AM CDT Mon Jul 1 2019
Details in timing and location of convection remain the biggest
challenge in this broad ridge pattern. Abundant convection extends
from the Dakotas all the way into Wisconsin early this morning passing
along CAPE gradient. Better moisture transport and CAPE values
actually focused more west early this morning and hence, as
convection approaches from the west, seeing less and less
organization.
Airmass remains favorable though for locally heavy rain with
precipitable water values exceeding 2" in moisture rich airmass
that is source region for storms. Plus track of upstream
convection has increased overall flooding threat for much of area.
Flash Flood Watch was issued early this morning to account for
that threat. While storm clusters themselves will remain
progressive, shear number of storms may cause biggest issue.
Confidence in flooding actually materializing is low to medium,
but certainly worth watching for.
How convection plays out later in day is still in question. Skill
in this forecasting has been poor in this pattern. Mesoscale
models remain optimistic that convection will become more
scattered during mid day hours as moisture transport signal
becomes more west to east orientated, or parallel to ridge flow.
This could bring a few dry hours? But then redevelopment is
predicted to reoccur given amount of CAPE residing just to the
south. Location of this will also depend on any boundaries from
convection this morning.
Shear profiles and deep moisture suggest storms later today would
pose mainly a damaging wind and heavy rain potential consistent
with trends past 24 to 48 hrs.
.LONG TERM...(Tuesday through Sunday)
Issued at 223 AM CDT Mon Jul 1 2019
Unsettled pattern continues into mid week, but perhaps some
forecast periods where drier and quiet weather could bring
welcomed break.
On Tuesday, broad upper ridge flattens even more, and with passing
short wave along northern U.S. border, cold front could be pushed
further south. This could bring enhancement of more convection at
some point during the day with unstable airmass residing just to
the south. The good news this boundary could slip far enough south
by Tuesday night to bring a short break in the rain threat.
Later in the week, medium range guidance suggests heights falling
along western states which could bring a return to southwest flow
for central U.S. and more unsettled weather. Hard to pin-point any
details that far out, but storm threats will return certainly.
Even more uncertainty going into next weekend as 01.00z ECMWF
builds upper ridge across central U.S. and associated surface
high. Meanwhile 01.00z GFS passes a wave and actually tries to
develop a drier, northwest flow across western Great Lakes.
Interestingly both solutions suggest drier weather perhaps for the
weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1132 PM CDT Sun Jun 30 2019
Main aviation concerns are on timing thunderstorms through the
TAF sites. Scattered showers and thunderstorms will move across
the area tonight with the potential for MVFR to IFR conditions
near any storms. Also, the storms will be capable of producing
gusty winds and heavy rainfall. Another round of thunderstorms is
expected across the area by Monday afternon. These storms will
have the potential to produce damaging winds, heavy rainfall and
possible some isolated large hail. Again, MVFR to IFR conditions
should be expected on Monday near any thunderstorms.
&&
.HYDROLOGY...
Issued at 223 AM CDT Mon Jul 1 2019
Repeat rounds of thunderstorms possible next 24 hours, combined
with recent heavy rain, has increased the overall flash flood
threat over much of the area. While storms may remain progressive,
repeat storms over the same location could lead to localized flash
flood impacts. Exact threat area hard to pin-point.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until noon CDT today for WIZ032-033-041-
053>055-061.
MN...Flash Flood Watch until noon CDT today for MNZ079-086>088-
094>096.
IA...Flash Flood Watch until noon CDT today for IAZ008>011-018-019-
029-030.
&&
SHORT TERM...Shea
LONG TERM...Shea
AVIATION...Wetenkamp
HYDROLOGY...SheaHazardous weather outlook, Jul 1, 4:00 AM CDT, 36 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 400 AM CDT Mon Jul 1 2019 WIZ017-029-034-042>044-021100- Taylor-Clark-Jackson-Monroe-Juneau-Adams- 400 AM CDT Mon Jul 1 2019 This Hazardous Weather Outlook is for parts of central Wisconsin. .DAY ONE...Today and Tonight A few thunderstorms are possible this morning but severe weather is not expected. Occasional lighting is the main threat. More thunderstorms are possible this afternoon into the evening. Some of these storms could be strong to severe with the main threats being damaging wind and locally heavy rain. Lightning and brief hail are also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms chances continue through the week. There will be an ongoing risk for heavy rainfall and flash flooding where repeat storms occur, but it is too early to determine the location and exact timing. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Rainfall reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-021100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant- 400 AM CDT Mon Jul 1 2019 This Hazardous Weather Outlook is for parts of northeast Iowa...southeast Minnesota...and western Wisconsin. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect until Noon. Repeat thunderstorms are expected this morning that will bring heavy rainfall and possible flash flooding. Some areas could pickup 1-2 inches of rainfall. Gusty winds and lightning are also risks. Additional thunderstorms may develop this afternoon into the evening. These storms will also have the potential for heavy rainfall, along with damaging winds and frequent lightning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms remain possible through most of the week. There will be an ongoing risk for heavy rainfall and flash flooding where repeat storms occur. In addition, any stronger storms could produce hail or gusty winds, but it is too early for details on locations and timing. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Rainfall reports or observations of flooding are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Shea
In the hours before
Special weather statement, Jul 1, 12:15 AM CDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1215 AM CDT Mon Jul 1 2019
MNZ079-086-087-010615-
Wabasha-Olmsted-Dodge-
1215 AM CDT Mon Jul 1 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN OLMSTED...
WABASHA AND NORTHEASTERN DODGE COUNTIES...
At 1214 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Bay City to near West Concord.
Movement was east at 25 mph.
Wind gusts to 40 mph are possible with these storms.
These storms will be near...
Mazeppa around 1255 AM CDT.
Oronoco around 100 AM CDT.
Other locations impacted by these storms include South Troy, Jarrett,
County Roads 79 And 2, Rattelsnake Point, Zumbro Bottoms Campground,
Potsdam, Oak Center, Hidden Meadows R V Park, Zumbro Falls and County
Roads 18 And 4.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4419 9255 4437 9255 4437 9243 4445 9243
4445 9224 4441 9208 4415 9216 4418 9294
4419 9305
TIME...MOT...LOC 0514Z 285DEG 20KT 4462 9250 4423 9289
WetenkampSpecial weather statement, Jul 1, 1:00 AM CDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service La Crosse WI
100 AM CDT Mon Jul 1 2019
MNZ079-086-087-094-010700-
Wabasha-Olmsted-Dodge-Mower-
100 AM CDT Mon Jul 1 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OLMSTED...NORTHERN
MOWER...SOUTHERN WABASHA AND DODGE COUNTIES...
At 1259 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Wanamingo to near Freeborn. Movement was
east at 45 mph.
Winds in excess of 40 mph and heavy rainfall are possible with these
storms.
These storms will be near...
Mazeppa around 120 AM CDT.
Plainview, Hayfield and Brownsdale around 145 AM CDT.
Grand Meadow around 200 AM CDT.
Other locations impacted by these storms include South Troy, I 90
Exit 218, Potsdam, Eden, Highway 57 And 570th Street, County Roads 6
And 15, Hidden Meadows R V Park, Rock Dell, Brookside Campground and
County Roads 5 And 6.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4420 9304 4419 9255 4432 9255 4425 9196
4419 9203 4419 9208 4414 9208 4385 9241
4385 9245 4381 9245 4367 9260 4372 9305
TIME...MOT...LOC 0559Z 273DEG 40KT 4431 9283 4383 9358
WetenkampSpecial weather statement, Jul 1, 1:55 AM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service La Crosse WI
155 AM CDT Mon Jul 1 2019
IAZ008>011-MNZ079-086>088-094>096-WIZ032-033-041-053>055-061-010800-
Mitchell-Winneshiek-Howard-Allamakee-Wabasha-Fillmore-Winona-Houston-
Olmsted-Dodge-Mower-Buffalo-Richland-Crawford-Trempealeau-Vernon-La
Crosse-Grant-
155 AM CDT Mon Jul 1 2019
...Thunderstorms With Heavy Rainfall And Lightning Threat This
Morning...
Thunderstorms will continue to increase in coverage across the area
through 3 AM. The strongest storms will be capable of producing
heavy rainfall, which may lead to flash flooding. If camping near a
creek or stream, know you escape route to higher ground.
In addition the storms may produce wind gusts up to 35 mph.
Torrential rainfall is occurring with these storms, and may cause
flooding. Do not drive your vehicle through flooded roadways.
LAT...LON 4420 9305 4419 9255 4437 9255 4433 9117
4407 9115 4407 9091 4373 9091 4373 9069
4300 9043 4354 9305
TIME...MOT...LOC 0653Z 272DEG 49KT 4394 9190
WetenkampThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 12:59 AM CDT | Flash Flood Watch | ARX | Buffalo, Crawford, Grant, La Crosse, Richland, Trempealeau and 1 more | 8 hr |
| Jul 1, 1:55 AM CDT | Special Weather Statement | ARX | Crawford, La Crosse, Trempealeau, Vernon | 65 min |
| Jul 1, 7:24 AM CDT | Areal Flood Warning | ARX | Grant | 15 hr |
| Jul 1, 1:42 PM CDT | Flash Flood Watch | ARX | Adams, Buffalo, Clark, Jackson, Juneau, La Crosse and 3 more | 8 hr |
| Jul 1, 6:09 PM CDT | Special Weather Statement | ARX | La Crosse | 66 min |
Nearby
Flash Flood Warnings in Wisconsin, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.